MedicalResearch.com Interview with:
Dr Gillian E. Caughey PhD
Senior Research Fellow | School of Medicine
Discipline of Pharmacology
THE UNIVERSITY OF ADELAIDE
MedicalResearch.com: What is the background for this study? What are the main findings?
Response: Statins are one of the most commonly prescribed medications worldwide. Muscular adverse effects (myalgia and myopathy) are well recognised adverse effects and symptoms resolve with cessation of statins.
Idiopathic inflammatory myositis (IIM) is a heterogeneous group of autoimmune myopathies that may also be associated with statin use. IIM does not resolve with cessation of statin therapy, requires treatment with immunosuppressive agents and is a severe, debilitating condition. To date, there have been no epidemiological studies examining exposure to statins and the association of histologically confirmed IIM.
In our case control study of 221 cases o fIdiopathic inflammatory myositis, there was an almost 2-fold increased likelihood of statin exposure in patients with IIM compared with controls (adjusted odds ratio, 1.79; 95%CI, 1.23-2.60). After observing a significant association of statin exposure with IIM, we conducted a sensitivity analysis where we excluded those patients with necrotizing myositis as recent studies have reported this type of IIM to be associated with statin use and the presence of autoantibodies against HMG-CoA reductase. Exclusion of these specific cases from the analysis did not change our study findings and an increased risk of Idiopathic inflammatory myositis with statin exposure remained (adjusted OR, 1.92; 95% CI, 1.29-2.86). This suggest the potential association of all types of Idiopathic inflammatory myositis with statin exposure.
MedicalResearch.com: What should readers take away from your report?
Response: We do not want the results of this study to undermine the benefits of statin use for reduction of primary and secondary cardiovascular risk. Statins are generally well tolerated by patients.
While the incidence of idiopathic inflammatory myositis is rare, with the increasing use of statins worldwide and the severity of this condition, this study highlights the need for increased awareness of the condition and the importance of early recognition and treatment.
MedicalResearch.com: What recommendations do you have for future research as a result of this work?
Response: While we hypothesize that this is an idiosyncratic reaction restricted to a very small proportion of the population, future studies examining potential medication-related factors such as dose, type of statin, duration of use and association with idiopathic inflammatory myositis will help to further elucidate the association between statin exposure and IIM.
MedicalResearch.com: Is there anything else you would like to add?
Response: No disclosures to add. One of the strengths of the study is that all cases were histologically diagnosed from muscle biopsy results using internationally recognised histopathologic criteria.
Caughey GE, Gabb GM, Ronson S, et al. Association of Statin Exposure With Histologically Confirmed Idiopathic Inflammatory Myositis in an Australian Population. JAMA Intern Med. Published online July 30, 2018. doi:10.1001/jamainternmed.2018.2859
The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.